You are here

Expanded Indication for Lamotrigine Includes Monotherapy Treatment for Adults With Partial Seizures

RESEARCH TRIANGLE PARK, N.C., Jan. 15 /PRNewswire/ -- GlaxoSmithKline announced today that the U.S. Food and Drug Administration (FDA) granted approval for Lamictal(R) (lamotrigine) Tablets for use as monotherapy for treatment of partial seizures in patients 16 years and older when converting from the older anti-epileptic drug, valproate, which includes valproic acid (Depakene(R)) and divalproex sodium (Depakote(R)).

This is the third new indication for Lamictal approved by the FDA in the past 12 months. In January 2003 Lamictal was approved by the FDA as adjunctive therapy for partial seizures in pediatric patients greater than or equal to 2 years of age. In June 2003 Lamictal received approval for maintenance treatment of bipolar I disorder to delay the time to occurrence of mood episodes (depression, mania, hypomania, mixed episodes) in patients treated for acute mood episodes with standard therapy.

"This FDA approval for Lamictal supports the overall trend toward monotherapy as a goal of therapy that may help both seizure control and tolerability for many epilepsy patients," said John Messenheimer, M.D., director of the epilepsy clinical research group at GlaxoSmithKline. "Enhancing the lives of patients is the goal for every clinician, and we believe that this indication reinforces the move in this direction."

The expanded indication and dosing recommendations are based on results of an 18-week study during which Lamictal and valproate through blood concentrations were carefully monitored at regular intervals. Seventy-seven patients with epilepsy were converted to monotherapy with Lamictal from valproate over the course of the study. The study demonstrated that withdrawal to monotherapy with Lamictal from valproate can be achieved while maintaining consistent blood concentrations of lamotrigine. Conversion was achieved using a four-step dosing algorithm that increased Lamictal to a target maintenance dose while decreasing valproate.

The most common adverse events considered by the investigator to be caused by study medication were dizziness (23%), nausea (16%), headache (14%), tremor (13%), and asthenia (12%). Of the 77 patients enrolled in the study, 21% withdrew due to adverse events.

"This important expanded indication confirms for clinicians that they can safely switch patients to monotherapy with Lamictal from valproate," commented Blanca R. Vazquez, M.D., Clinical Assistant Professor, Department of Neurology, New York University School of Medicine. "This is good news for patients who are concerned about troubling side effects with valproate or who have not been able to achieve effective seizure control."

BACKGROUND ON EPILEPSY
Epilepsy, defined by recurrent unprovoked seizures, is a change in sensation, awareness, or behavior brought about by an electrical disturbance in the brain. The kind of seizure a person has depends on which part and how much of the brain is affected by the electrical disturbance that produces seizures. Partial seizures are the most common type of epilepsy disorder in adults, affecting approximately 70% of all people with the illness. Partial seizures begin with abnormal electrical activity in a particular location in the brain. According to the Epilepsy Foundation, epilepsy affects 2.3 million Americans of all ages.

BACKGROUND ON LAMICTAL
Lamictal is indicated as adjunctive therapy for partial seizures and for the generalized seizures of Lennox-Gastaut syndrome in adult and pediatric patients (greater than or equal to 2 years of age). Lamictal is also indicated for conversion to monotherapy in adults with partial seizures who are receiving treatment with a single enzyme-inducing AED or now with valproate. Safety and effectiveness of Lamictal have not been established as initial monotherapy, for conversion to monotherapy from non-enzyme inducing AEDs except valproate, or for simultaneous conversion to monotherapy from two or more concomitant AEDs. Safety and effectiveness in patients below the age of 16 other than those with partial seizures and the generalized seizures of Lennox-Gastaut syndrome have not been established.

Lamictal is also approved for maintenance treatment of bipolar I disorder to delay the time to occurrence of mood episodes (depression, mania, hypomania, mixed episodes) in patients treated for acute mood episodes with standard therapy. The effectiveness of Lamictal in the acute treatment of mood episodes has not been established. See Indication section in Prescribing Information.

Serious rashes requiring hospitalization and discontinuation of treatment have been reported in association with the use of Lamictal. The incidence of these rashes, which have included Stevens-Johnson syndrome, is approximately 0.8% (8 per 1,000) in pediatric patients under the age of 16 years receiving Lamictal as adjunctive therapy for epilepsy, and 0.3% (3 per 1,000) in adults on adjunctive therapy for epilepsy. In the bipolar clinical trials the rate of serious rash was 0.08% of adult patients who received Lamictal as initial monotherapy and 0.13% of adult patients who received Lamictal as adjunctive therapy. In a prospectively followed cohort of 1,983 pediatric patients taking adjunctive Lamictal, there was one rash-related death. In worldwide post-marketing experience, rare cases of toxic epidermal necrolysis (TEN) and/or rash-related death have been reported in adult and pediatric patients, but their numbers are too few to permit a precise estimate of the rate.

Because the rate of serious rash is greater in pediatric patients than in adults, it bears emphasis that Lamictal is approved only for use in pediatric patients below the age of 16 years who have partial seizures or seizures associated with the Lennox-Gastaut syndrome (see Indications Section in Prescribing Information).

Other than age, there are as yet no factors identified that are known to predict the risk of occurrence or the severity of rash associated with Lamictal. There are suggestions, yet to be proven, that the risk of rash may also be increased by co-administration of Lamictal with valproic acid, exceeding the recommended initial dose of Lamictal, or exceeding the recommended dose escalation for Lamictal. However, cases have been reported in the absence of these factors. Lamictal should ordinarily be discontinued at the first sign of rash, unless the rash is clearly not drug related.

Source: GlaxoSmithKline

More Headlines

Disease Occurs in 1 in 5,000 Male Births in the U.S.
Non-Invasive Therapy for Patients Who are Nonresponsive to Antidepressants
Vials Being Rationed, Only One Manufacturer
Several Health Insurers Now Consider DBS Therapy for Epilepsy a Covered Indication
OCA Meets Primary Endpoint of Improvement in Liver Fibrosis
Scan Could Improve Understanding of Dopamine Function in Schizophrenia
Drug Has Potential Role In Oxidative Stress, Inflammation, and Neurodegeneration
Liver Fluke Infestation Affects Almost 2.5 Million People Globally